Clarithromycin plus Calcium Channel Blockers Increase AKI Risk

An interaction between calcium channel blockers and clarithromycin is associated with an increased risk of acute kidney injury (AKI), according to a study in the Journal of the American Medical Association.

The population-based study included two groups of older adults in Ontario, mean age 76 years, who were newly prescribed a macrolide antibiotic during treatment with a calcium channel blocker—mainly amlodipine. Adverse outcomes were compared for 94,083 patients receiving clarithromycin, an inhibitor of cytochrome P450 3A4 (CYP3A4), and 96,226 patients receiving azithromycin.

The primary outcome of hospitalization for AKI occurred in 0.44 percent of patients who were prescribed clarithromycin versus 0.22 percent of those taking azithromycin: odds ratio (OR) 1.98. The risk of AKI was highest for patients taking dihydropyridines, especially nifedipine: OR 5.33. Patients taking the combination of clarithromycin and a calcium channel blocker were also at a higher risk of admission for hypotension, OR 1.60, and all-cause mortality, OR 1.75.

Calcium channel blockers are metabolized by CYP3A4, a process that raises the possibility of harmful blood drug concentrations in the presence of CYP3A4 inhibition. Clarithromycin is a CYP3A4 inhibitor, whereas azithromycin is not.

The new results strongly suggest that many older patients are coprescribed clarithromycin with a calcium channel blocker, and this combination is associated with increased risk of AKI, hypotension, and death. The researchers write: “Our results suggest it is possible that hundreds of hospitalizations and deaths in our region may have been associated with this largely preventable drug-drug interaction” [Gandhi S, et al. Calcium-channel blocker-clarithromycin drug interactions and acute kidney injury. 2013; 310:2544–2553].